Alert archive / Kansas / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 177, NWS Wichita, KS

June 7, 2001Sedgwick County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jun 7, 2001, 5:10 PM CDT for Sedgwick County, Kansas. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jun 7, 2001, 5:10 PM CDT (22:10 UTC)
Expired
Jun 7, 2001, 6:15 PM CDT
In force
65 min
Issued by
NWS Wichita, KS
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Sedgwick County, KS

The radar

The Wichita radar (KICT), 13 km from the middle of the area, began a volume at 22:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lamont, OK (KLMN), launched 12:00Z, 10.2 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 12:00Z on 2001-06-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 850 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 12:00Z on 2001-06-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -50 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
850 J/kg
Mixed-layer CIN
-49 J/kg
Mixed-layer LCL
1000 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-50 m²/s²
0-3 km storm-relative helicity
-12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

598 
WUUS53 KICT 072211
SVRICT
KSC173-072315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
510 PM CDT THU JUN 7 2001

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN SEDGWICK COUNTY IN SOUTH CENTRAL KANSAS

* UNTIL 615 PM CDT.

* AT 504 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER HAYSVILLE...OR ABOUT 7 MILES SOUTH OF
  DOWNTOWN WICHITA...MOVING SOUTHWEST AT 10 MPH.

* SOME LOCATIONS NEAR THE PATH OF THE STORM THROUGH 615 PM CDT...
  CLEARWATER...
  SOUTH WICHITA...

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  HAIL UP TO THE SIZE OF NICKELS...
  VERY HEAVY RAINFALL...WHICH MAY CAUSE LOCALIZED FLOODING...


REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR 
SOUTHERN SEDGWICK COUNTY UNTIL 615 PM CDT.

LAT...LON 3749 9717 3766 9728 3760 9771 3747 9777

/RUNYAN

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 7, 3:15 PM CDT, 1 hour 55 minutes earlier.

Area forecast discussion, Jun 7, 3:15 PM CDT, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
315 PM CDT THU JUN 7 2001

FCST FOCUS ON SUBTLE SFC FEATURES ALONG WITH WEAK WAVES ALOFT FOR
PRECIP CHCS IN THE SHORT TERM...THEN TEMPS AND PRECIP CHCS BEYOND.

WILL USE A BLEND OF THE AVN/ETA FOR PROCESS DEPICTIONS.

EARLY MORNING UPPER AIR FEATURED A WEAK WAVE ACROSS WYOMING WITH A
60KT JET STREAK. 500MB RIDGE AXIS SEEMS TO BE IN PLACE ACROSS THE
REGION WITH WARM -7 TO -9C TEMPS IN PLACE TODAY. 700MB HIGH CENTER
IS ALSO IN PLACE ACROSS THE STATE WITH LIGHT NORTHEAST FLOW AND WEAK
ADVECTION. AT 850MB...VERY WEAK N TO NE FLOW EXISTS WITH WEAK CAA
OR NEUTRAL ADVECTION. HOWEVER THE ATMOSPHERE REMAINS VERY MOIST FROM
850 DOWN TO THE SFC...WITH LATEST SFC MAP SHOWING A DIFFUSE SFC
STATIONARY BOUNDARY IN PLACE FROM NE TO SW KS. EARLY MORNING FOG HAS
BECOME A THICK STRATUS DECK TRAPPED UNDERNEATH THE LOW LEVEL RIDGE.

FIRST FOCUS IS ON PRECIP CHCS THIS EVENING...AND TONIGHT. STORMS
COULD RESULT FROM TWO DISTINCT FORCES...ONE IS SCATTERED EVENING
ACTIVITY NEAR THE SOUTH OF THE DIFFUSE SFC BOUNDARY IN THE
MODERATELY TO EXTREMELY UNSTABLE AND UNCAPPED ATMOSPHERE. SCATTERED
THUNDERSTORMS ARE ALREADY ONGOING SO WILL WORD 30 POPS FOR SOUTH
CENTRAL. THE OTHER POSSIBILITY ARISES FROM THE FORCING ASSOCIATED
WITH THE WAVE AND JET STREAK ENERGY WHICH WILL RACE ACROSS NEBRASKA
TONIGHT. UPSLOPE FLOW AND UPPER DIV WOULD DRIVE THE STORMS WITH THE
MEAN FLOW AND POSITION OF THE 850MB THETAE RIDGE TO SUPPORT A DIVE
TO THE SSE. AT THIS POINT WILL FEEL THAT A GENERIC 30 POP IS
APPROPRIATE FOR THE SOUTHWEST HALF OF THE CWA WITH LESSER CHCS
ACROSS THE SLN TO COTTONWOOD FALLS LINE. FOR THE SE MAY SIMPLY ADD
SLIGHT CHCS FOR EVENING STORMS AND KEEP THE OVERNIGHT DRY. GOING
MINS LOOK FINE. LOOK FOR FOG AS WELL WITH LIGHT WINDS AND LOTS OF
MOISTURE.

FRIDAY...ANOTHER WAVE WILL RIDE ALONG THE WESTERLIES ACROSS THE
MIDWEST HOWEVER THE MOISTURE AXIS AND INSTABILITY AXIS WILL BEGIN TO
REORGANIZE ACROSS THE HIGH PLAINS AWAY FROM CENTRAL/SE KS AND MORE
TOWARD WESTERN NEB AS THE LOW LEVEL RIDGE SLOWLY MOVES ACROSS THE
AREA. OVERALL...FEEL THAT FRIDAY MAY BE ONE OF THOSE PTSUNNY DAYS
WITH PLENTY OF HUMIDITY AND NEAR NORMAL TEMPS IN THE 80 TO 85 RANGE
MOST AREAS.

FRIDAY NIGHT AND SATURDAY...MORE PATCHY FOG ESPECIALLY ACROSS THE SE
COUNTIES. MINS OF 60 TO 65 WILL DO. SATURDAY...UPPER RIDGE WILL BE
AMPLIFYING ACROSS THE PLAINS BUT THE AREA WILL CONTINUE TO BE CAUGHT
IN SOMEWHAT OF A THERMAL TROUGH FROM 700MB TO THE SFC SO DO NOT WANT
TO WARM DAYTIME TEMPS TOO HIGH...FOR NOW WILL KEEP MAX TEMP IN THE
85 TO 90 RANGE.  CURRENT FCST HAS PRECIP CHCS MENTIONED FOR BOTH
SATURDAY AND SUNDAY NIGHT. ONLY FORCING WOULD HAVE TO COME FROM
700MB WAA SO WILL GO AHEAD AND LET THIS RIDE FOR NOW BUT OVERALL
EXPECT A DRY AND WARMING TREND THROUGH THE WEEKEND INTO MONDAY. NEXT
TROUGH SHOULD ARRIVE TUES/WEDS AND CURRENT FCST HAS THIS HANDLED
WELL.

FCSTID = 11/CO
ICT   62  84  63  87 /  30  10   0   0
HUT   62  84  63  87 /  30  10   0   0
EWK   62  84  63  86 /  30  10   0   0
EQA   62  82  63  85 /  30  10   0   0
WLD   62  82  63  86 /  30  10   0   0
RSL   63  80  64  88 /  30  10   0   0
GBD   62  80  63  88 /  30  10   0   0
SLN   63  82  63  87 /  10  10   0   0
MPR   63  82  63  86 /  10  10   0   0
CFV   62  82  63  85 /  20  10   0   0
CNU   62  82  63  85 /  20  10   0   0
K88   62  82  63  84 /  20  10   0   0

.ICT...NONE.

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 7, 6:29 PM CDTSevere Thunderstorm WarningICTHarper61 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.